Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Fort Worth, TX

May 1, 2003Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 1, 2003, 4:02 PM CDT for Johnson County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 4:02 PM CDT (21:02 UTC)
Expired
May 1, 2003, 5:00 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 11 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2698 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS54 KFWD 012102
SVRFTW
TXC251-012200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 500 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF JOSHUA...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLESON...JOSHUA AROUND 455 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT FOR THE WARNING AREA. 
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.

LAT...LON 3255 9719 3238 9720 3237 9761 3256 9761

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM CDT, 42 minutes earlier.

Area forecast discussion, May 1, 3:20 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT THU MAY 1 2003

UPDATED TO INCLUDE TORNADO WATCH COUNTIES

SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT IN THE NEXT 24
HOURS...DESPITE THEM BEING TOO SLOW WITH FRONTS MOVEMENT TODAY.
THEREFORE...THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THE NEXT
FEW DAYS...SOME POSSIBLY SEVERE...AS SLOWING COLD FRONT IS FORECAST
TO BECOME STATIONARY JUST SOUTH OF METROPLEX LATE TONIGHT...THEN
BEGIN TO MOVE SLOWLY NORTHWARD TOMORROW AFTERNOON. MORNING STORMS
ACROSS THE SOUTH HAVE RESULTED FROM DIFFERENTIAL HEATING AND STRONG
INSTABILITY. AS COLD FRONT AND OUTFLOW BOUNDARIES INTERACT THIS
AFTERNOON/EVENING...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
ACROSS THE SOUTHEAST 2/3RDS TO 1/2 OF OUR CWA. HOWEVER...18Z
SOUNDING STILL SHOWS A PRETTY GOOD CAP. LATEST VIZ SATELLITE SHOWS
CU BECOMING MORE VERTICAL ALONG STALLED FRONT NORTHWEST OF
METROPLEX...WHILE AN OUTFLOW BOUNDARY WAS APPROACHING FROM THE
SOUTH. MOISTURE REMAINS SHALLOW...BUT STILL COULD SEE SOME STORMS
BEAK THE CAP AND QUICKLY BECOME SEVERE.

DRY LINE WILL ADD INTO THE MIX TOMORROW AFTERNOON AS MODELS SHOW A
BULGE INTO N TEXAS NEAR THE FRONTAL BOUNDARY. NOT A LOT OF UPPER
LEVEL SUPPORT INDICATED TOMORROW...AND CAP WILL ALSO BE A NEGATIVE
FOR STORMS. STILL...EXPECT INSTABILITY AND CONVERGENCE TO BE
SUFFICIENT TO TRIGGER AT LEAST ISOLATED CONVECTION ALONG DRY
LINE/FRONTAL BOUNDARY...MAINLY LATE IN THE AFTERNOON/EVENING.

WARM FRONT SHOULD MOVE INTO OKLAHOMA ON SATURDAY...BUT SHORT RANGE
MODELS AGAIN SHOW A PRETTY GOOD PUSH ON THE DRY LINE SATURDAY
AFTERNOON. WHILE WE LOSE THE WARM FRONT...WILL WILL BEGIN TO BE
INFLUENCED BY BETTER...ALTHOUGH WEAK...UPPER LEVEL DYNAMICS AS H5
TROUGH MOVES CLOSER TO N TEXAS. SEVERE THUNDERSTORMS SHOULD AGAIN BE
POSSIBLE WITH THE DRY LINE SATURDAY AFTERNOON/EVENING. A COLD FRONT
WILL FOLLOW THE DRY LINE BY SUNDAY MORNING AND THIS SHOULD ALLOW
TEMPERATURES TO COOL CLOSER TO NORMALS FOR THE FIRST PART OF THE
WEEK. THUNDERSTORM CHANCES WILL LINGER INTO NEXT WEEK...BUT THESE
SHOULD BE MAINLY LATE AFTERNOON/EVENING STORMS AS H5 FLOW BECOMES
MORE ZONAL.

FCSTID =   80
DFW   64  85  66  86 /  40  30  30  30
ACT   65  89  67  91 /  40  30  30  30
PRX   65  82  62  82 /  40  30  30  30
DTO   63  85  65  86 /  30  30  30  30
TKI   64  83  66  87 /  40  30  30  30
DAL   65  85  66  86 /  40  30  30  30
TRL   65  83  66  86 /  40  30  30  30
CRS   65  86  66  90 /  40  30  30  30
TPL   65  89  68  91 /  40  30  30  30

.FWD...
TX...TORNADO WATCH UNTIL 800 PM CDT THURSDAY FOR ZONES TXC027...
TXC035...TXC085...TXC093...TXC099...TXC113...TXC119...TXC121...
TXC133...TXC139...TXC143...TXC147...TXC181...TXC193...TXC213...
TXC217...TXC221...TXC223...TXC231...TXC251...TXC257...TXC277...
TXC281...TXC293...TXC309...TXC333...TXC349...TXC363...TXC367...
TXC379...TXC397...TXC425...TXC439...TXC467.
Hazardous weather outlook, May 1, 4:00 PM CDT, 2 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTHEAST OF A SHERMAN...TO DENTON...TO EASTLAND LINE.
LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN THREATS...
BUT ONE OR TWO TORANDOES COULD DEVELOP.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE DRYLINE AND COLD
FRONT THROUGH THIS EVENING. THESE STORMS WILL MOVE EAST OR EAST
SOUTHEAST AT 15 TO 20 MPH...AND POTENTIALLY PRODUCE LARGE HAIL AND
WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH TEXAS
FRIDAY.  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IT
APPEARS THAT THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE NEAR A
STATIONARY FRONT...THAT MAY EXTEND FROM NEAR SULPHUR SPRINGS...TO
DALLAS...AND LAMPASAS DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDNIGHT SOUTHEAST OF A
SHERMAN...TO DENTON....TO EASTLAND LINE.

In the hours before

Local storm report, May 1, 3:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0315 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    HALTOM                    TX   0.75 INCH HAIL
05/01/03   TARRANT                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE
Local storm report, May 1, 3:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0315 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    HALTOM                    TX   0.75 INCH HAIL
05/01/03   TARRANT                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE
0315 PM    PARK GLEN OFF OF NORTH TARRANT TX   1.00 INCH HAIL
05/01/03   TARRANT                        REPORTED BY PUBLIC.

0316 PM    HURST                     TX   1.00 INCH HAIL
05/01/03   TARRANT                        820 AT NORTHEAST MALL
Local storm report, May 1, 3:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0325 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 PM    HURST                     TX   2.50 INCH HAIL
05/01/03   TARRANT                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE @ NORTHEAST MALL
0326 PM    RICHLAND HILLS            TX   1.50 INCH HAIL
05/01/03   TARRANT                        REPORTED BY PUBLIC
Local storm report, May 1, 3:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0331 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    HURST                     TX   2.00 INCH HAIL
05/01/03   TARRANT                        REPORTED BY SPOTTER

0334 PM    HURST                     TX   3.00 INCH HAIL
05/01/03   TARRANT                        REPORTED BY SPOTTER
Local storm report, May 1, 3:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0341 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    N RICHLAND HILLS          TX   3.5 INCH HAIL
05/01/03   TARRANT                        REPORTED BY SPOTTER

0345 PM    4 N GRANBURY              TX   1.75 INCH HAIL
05/01/03   HOOD                           REPORTED BY LAW
                                          ENFORCEMENT NEAR THORPE
                                          SPRINGS
Local storm report, May 1, 3:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0347 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    W ARLINGTON               TX   0.75 INCH HAIL
05/01/03   TARRANT                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0348 PM    EULESS                    TX   0.75 INCH HAIL
05/01/03   TARRANT                        REPORTED BY SPOTTER NEAR
                                          CENTRAL & 121

0345 PM    THORP SPRINGS             TX   1.75 INCH HAIL
05/01/03   HOOD                           REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:40 AM CDTSevere Thunderstorm WarningFWDMcLennan65 min
May 1, 10:46 AM CDTSevere Thunderstorm WarningFWDLampasas29 min
May 1, 10:59 AM CDTSevere Thunderstorm WarningFWDFalls46 min
May 1, 3:01 PM CDTSevere Thunderstorm WarningFWDHood44 min
May 1, 3:07 PM CDTSevere Thunderstorm WarningFWDTarrant38 min
May 1, 3:11 PM CDTSevere Thunderstorm WarningFWDParker49 min
May 1, 3:29 PM CDTSevere Thunderstorm WarningFWDDallas61 min
May 1, 3:41 PM CDTSevere Thunderstorm WarningFWDHood34 min
May 1, 3:46 PM CDTSevere Thunderstorm WarningFWDTarrant44 min
May 1, 4:07 PM CDTSevere Thunderstorm WarningFWDSomervell53 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningFWDHood32 min
May 1, 4:15 PM CDTSevere Thunderstorm WarningFWDHood30 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills52 min
May 1, 4:28 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant32 min
May 1, 4:50 PM CDTSevere Thunderstorm WarningFWDHill55 min
May 1, 4:58 PM CDTSevere Thunderstorm WarningFWDJohnson32 min
May 1, 5:03 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant27 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton52 min
May 1, 5:21 PM CDTSevere Thunderstorm WarningFWDBosque54 min
May 1, 5:46 PM CDTSevere Thunderstorm WarningFWDHill59 min
May 1, 5:57 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton63 min
May 1, 6:13 PM CDTSevere Thunderstorm WarningFWDBosque62 min
May 1, 6:17 PM CDTSevere Thunderstorm WarningFWDMills58 min
May 1, 6:47 PM CDTSevere Thunderstorm WarningFWDHill43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.